The daily nutritional requirement for L-tryptophan (Trp) is modest (5 mg/kg). However, many adults choose to consume much more, up to 4-5 g/d (60-70 mg/kg), typically to improve mood or sleep. Ingesting L-Trp raises brain tryptophan levels and stimulates its conversion to serotonin in neurons, which is thought to mediate its actions. Are there side effects from Trp supplementation? Some consider drowsiness a side effect, but not those who use it to improve sleep. Though the literature is thin, occasional side effects, seen mainly at higher doses (70-200 mg/kg), include tremor, nausea, and dizziness, and may occur when Trp is taken alone or with a drug that enhances serotonin function (e.g., antidepressants). In rare cases, the "serotonin syndrome" occurs, the result of too much serotonin stimulation when Trp is combined with serotonin drugs. Symptoms include delirium, myoclonus, hyperthermia, and coma. In 1989 a new syndrome appeared, dubbed eosinophilia myalgia syndrome (EMS), and was quickly linked to supplemental Trp use. Key symptoms included debilitating myalgia (muscle pain) and a high peripheral eosinophil count. The cause was shown not to be Trp but a contaminant in certain production batches. This is not surprising, because side effects long associated with Trp use were not those associated with the EMS. Over 5 decades, Trp has been taken as a supplement and as an adjunct to medications with occasional modest, short-lived side effects. Still, the database is small and largely anecdotal. A thorough, dose-related assessment of side effects remains to be conducted.